Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 16, NWS Los Angeles, CA

January 9, 2005Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 9, 2005, 9:50 PM PST for Los Angeles County, Ventura County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2005, 9:50 PM PST (05:50 UTC)
Expired
Jan 10, 2005, 4:00 AM PST
In force
6 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

Counties Los Angeles County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 61 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 100547
FFWLOX
CAC037-111-101200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
950 PM PST SUN JAN 9 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  LOS ANGELES COUNTY EXCEPT THE ANTELOPE VALLEY IN SOUTHWEST CALIFORNIA
  INCLUDING MALIBU...SANTA CLARITA...DOWNTOWN LOS ANGELES...ALTADENA...
  PASADENA AND THE SIMI...FOOTHILL AND PADUA BURN AREAS
  VENTURA COUNTY IN SOUTHWEST CALIFORNIA
  INCLUDING VENTURA...OXNARD...OJAI...MOORPARK...SIMI VALLEY...THOUSAND
  OAKS AND THE SIMI AND PIRU BURN AREAS

* UNTIL 400 AM PST MONDAY

* AT 955 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  LIGHT TO LOCALLY MODERATE RAIN ACROSS LOS ANGELES AND VENTURA      
  COUNTIES. ALTHOUGH RAINFALL ACTIVITY WILL BE SOMEWHAT LESS ACROSS
  THE REGION THROUGH 11 PM...RADAR AND SATELLITE IMAGES INDICATE 
  ADDITIONAL RAINFALL OFFSHORE WHICH WILL MOVE INTO SOUTHERN CALIFORNIA
  BETWEEN MIDNIGHT AND 4 AM. RAINFALL RATES AROUND ONE QUARTER       
  INCH PER HOUR...BUT LOCALLY AS HIGH AS THREE QUARTERS INCH         
  PER HOUR ON SOUTH FACING SLOPES OF THE MOUNTAINS CAN BE EXPECTED
  THROUGH 4 AM MONDAY. MANY ROADS AND HIGHWAYS ACROSS THE WARNING    
  AREA REMAIN CLOSED OR FLOODED. NUMEROUS STREAMS AND RIVERS...
  INCLUDING THE SANTA CLARA RIVER IN SANTA CLARITA...LOWER VENTURA   
  RIVER AND CALLEGUAS CREEK HAVE BEEN REPORTED OUT OF THEIR 
  BANKS. ANY ADDITIONAL RAINFALL COMBINED WITH CONTINUED 
  RUNOFF AND ENHANCED BY SNOW MELT IN THE MOUNTAINS WILL CONTRIBUTE 
  TO THE ALREADY HIGH WATER LEVELS. MUDSLIDES AND ROCKSLIDES 
  WILL REMAIN A THREAT AS WELL THROUGH THE OVERNIGHT HOURS...AND 
  MAY OCCUR AT ANY TIME...EVEN DURING PERIODS WITH LITTLE OR NO RAIN 
  FALLING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3439 11944 3416 11922 3401 11882 3338 11856
      3329 11829 3378 11811 3396 11804 3397 11782
      3416 11769 3442 11767 3444 11800 3475 11878
      3481 11923 3490 11944

$$

JACOBSON/BRUNO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 9:30 PM PST, 20 minutes earlier.

Area forecast discussion, Jan 9, 9:30 PM PST, 20 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
930 PM PST SUN JAN 9 2005

SHORT TERM...
SLIGHT LET UP OVER CWA NOW. RADARS SHOWING ONLY SHOWER ACTIVITY OVER
ALL AREAS WITH HEAVIEST RAIN SHOWN MOVING OVER ORANGE COUNTY AND THE
INLAND EMPIRE. SATELLITE SHOWS CLOUDS THINNING. NEXT FEW HOURS WILL
SEE GREATLY REDUCED RAINFALL RATES ALTHOUGH OROGRAPHICS WILL STILL
SQUEEZE OUT RAINFALL RATES OF UP TO A HALF INCH PER HOUR.

NEXT PROBLEM IS CURRENTLY AT 32.4 121.7 AND IS MOVING TO THE NE AROUND
35 MPH. THIS WILL BRING THE RAIN BACK AROUND MID NIGHT. CURRENT
TRAJECTORY PUTS IT DIRECTLY INTO VENTURA COUNTY WITH POTENTIAL FOR
GOOD OROGRAPHICS. THIS WILL KEEP ALL HYDRO PRODUCTS GOING. THIS SHOULD
TAPER OFF AROUND SUNRISE AND BY NOON ONLY SHOWERS SHOULD REMAIN...BUT
NOT FOR LONG.

THE CULPIT RESPONSIBLE FOR ALL OF THE PAST THREE DAYS WEATHER WILL
SHOW ITS FACE TUESDAY NIGHT. THE 532MB UPPER LOW WEST OF PORTLAND
WHICH HAS BEEN NEARLY STATIONARY WILL START TO MOVE SOUTH DOWN THE
COAST MONDAY AND THEN WILL SWEEP THROUGH THE MIDDLE OF THE STATE
MONDAY NIGHT AND EARLY TUESDAY MORNING. THIS WILL BE A STRONGER COLDER
STORM WITH MORE CONVECTIVE POTENTIAL THEN THE LAST THREE DAYS. ETA
SHOWS GOOD SOUTH WINDS WITH THE SYSTEM. RIGHT NOW LOOKING FOR 1 TO 3
INCHES COASTS AND 2 TO 6 IN THE MOUNTAINS SNOW LEVELS WILL DROP TO
4500 FEET. WINDS WILL PICK UP ALSO...WITH 5000 FOOT WINDS INCREASING
TO 40 TO 50 MPH. RAINFALL INTENSITIES WILL LIKELY BE MORE ROBUST. THIS
IS A STORM THAT NEEDS CLOSE MONITORING.

EXTENDED...(FROM PREVIOUS AFD)
MEDIUM RANGE MODELS IN GOOD AGREEMENT THROUGH FRIDAY BEFORE DIVERGING.
LOOK FOR SOME DRY WEATHER IN THE EXTENDED PERIOD  BEGINNING WEDNESDAY
THROUGH THE WEEK. THE GFS IS SUGGESTING A CUT OFF LOW OFF THE COAST
OF CALIFORNIA THIS WEEKEND...BUT IT DOES NOT LOOK LIKE THIS WILL BE A
MAJOR WEATHER MAKER AT THIS TIME. SO...IF YOU CAN WAIT UNTIL
WEDNESDAY...IT LOOKS LIKE WE WILL GET A FEW DAYS  TO DRY OUT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX)
WINTER STORM WARNING (SEE LAXWSWLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
FLOOD WARNING (SEE LAXFLWLOX).
FLASH FLOOD WARNING (SEE LAXFFWLOX).

&&

DANIELSON/RORKE
Hazardous weather outlook, Jan 9, 6:00 AM PST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SUN JAN 9 2005

CAZ034>041-044>047-051>054-059-087-088-101400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST SUN JAN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY
PRECIPITATION...HEAVY AT TIMES...WILL CONTINUE.

* FLASH FLOOD WARNING........SEE WGUS56 KLOX - FFWLOX FOR DETAILS *

* RIVER FLOOD WARNING........SEE WGUS46 KLOX - FLWLOX FOR DETAILS *

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WET SOUTHWESTERLY FLOW WILL PREVAIL OVER THE AREA THROUGH
EARLY TUESDAY. A TROUGH OF LOW PRESSURE OVER THE PACIFIC NORTHWEST
WILL SURGE SOUTH OVER THE EASTERN PACIFIC MONDAY AND MOVE OVER THE
AREA TUESDAY. FOLLOWING THE TROUGH PASSAGE DRIER AND COOLER AIR WILL
SPREAD OVER THE AREA TUESDAY. HIGH PRESSURE OVER THE CENTRAL PACIFIC
WILL SHIFT EAST AND PERSIST UPSTREAM. DRY NORTHWESTERLY FLOW WILL
PREVAIL OVER THE AREA THROUGH THE REMAINDER OF THE WEEK.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FORWOOD

In the hours before

Local storm report, Jan 9, 4:32 PM PST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
432 PM PST SUN JAN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     FLASH FLOOD      3 W LONG BEACH          33.79N 118.21W
01/09/2005                   LOS ANGELES        CA   LAW ENFORCEMENT

            710 INTERSTATE NEAR PACIFIC COAST HWY FLOODED WITH UP TO
            4 FT OF WATER ACROSS ALL SB LANES. CHP ESTIMATES 200
            VEHICLES STRANDED WITH SOME VEHICLES FLOATING.

0318 PM     FLASH FLOOD      3 SSE SANTA CLARITA     34.38N 118.49W
01/09/2005                   LOS ANGELES        CA   DEPT OF HIGHWAYS

            MUD AND ROCK SLIDE CLOSED 3 TO 4 LANES OF SB HWY 14 NEAR
            PLACERITA CANYON ROAD.

1200 PM     FLASH FLOOD      3 S SANTA CLARITA       34.37N 118.50W
01/09/2005                   LOS ANGELES        CA   BROADCAST MEDIA

            MOBILE HOME PARK WHICH HAS BEEN CUT OFF FROM ACCESS WAS
            EVACUATED MIDDAY. MEDIA REPORTS SHOWED FLOWING WATER IN
            SEVERAL HOMES.

&&

DK
Local storm report, Jan 9, 5:06 PM PST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
506 PM PST SUN JAN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       5 N GOLETA              34.51N 119.83W
01/09/2005  10.98 INCH       SANTA BARBARA      CA   MESONET

            24 HOUR RAINFALL TOTAL FOR SAN MARCOS PASS ALERT NETWORK
            GAUGE. ELEVATION 2300 FT.

0400 PM     HEAVY RAIN       6 SSE FALLING SPRINGS   34.22N 117.81W
01/09/2005  11.54 INCH       LOS ANGELES        CA   MESONET

            24 HOUR RAINFALL TOTAL FOR CRYSTAL MOUTAIN ALERT GAGE.
            ELEVATION 5448 FT.

0400 PM     HEAVY RAIN       3 NNW OJAI              34.50N 119.26W
01/09/2005  12.44 INCH       VENTURA            CA   MESONET

            24 HOUR RAINFALL TOTAL AT NORDHOFF RIDGE ALERT GAGE.
            ELEVATION 4100 FT.

0400 PM     HEAVY RAIN       3 NNW MOUNT WILSON      34.27N 118.08W
01/09/2005  11.67 INCH       LOS ANGELES        CA   MESONET

            24 HR RAINFALL TOTAL FOR OPIDS CAMP ALERT GAUGE.
            ELEVATION 4320 FT.

0400 PM     HEAVY RAIN       4 NW OJAI               34.48N 119.31W
01/09/2005  11.43 INCH       VENTURA            CA   MESONET

            24 HOUR RAINFALL TOTAL AT MATILIJA DAM ALERT GAUGE.
            ELEVATION 1060 FT.

&&

DK
Local storm report, Jan 9, 6:00 PM PST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
600 PM PST SUN JAN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HEAVY RAIN       3 W AVALON              33.34N 118.38W
01/09/2005  0.00 INCH        LOS ANGELES        CA   PUBLIC

            PUBLIC REPORTED VERY HEAVY RAINS IN THE INTERIOR SECTIONS
            OF CATALINA ISLAND. ONE UNCONFIRMED REPORT OF A STRANDED
            OFFROAD MOTORIST BEING RESCUED.

&&

DK
Local storm report, Jan 9, 7:32 PM PST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
732 PM PST SUN JAN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      3 S SANTA CLARITA       34.37N 118.51W
01/09/2005                   LOS ANGELES        CA   FIRE DEPT/RESCUE

            NEWHALL CREEK FLOODED AND DESTROYED 12 TO 20 MOBILE HOMES
            IN MOBILE HOME PARK.

0400 PM     FLASH FLOOD      8 N SANTA CLARITA       34.53N 118.51W
01/09/2005                   LOS ANGELES        CA   FIRE DEPT/RESCUE

            100 YD STRETCH OF SAN FRANCISQUITO CANYON ROAD WASHED
            OUT.

&&

BWM

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 8:00 PM PSTFlash Flood WarningLOXLos Angeles, Ventura2 hr
Jan 10, 1:57 AM PSTSevere Thunderstorm WarningLOXVentura63 min
Jan 10, 3:45 AM PSTFlash Flood WarningLOXLos Angeles, Ventura6 hr
Jan 10, 4:05 AM PSTFlash Flood WarningLOXSanta Barbara6 hr
Jan 10, 5:15 AM PSTSpecial Marine WarningLOX105 min
Jan 10, 6:18 AM PSTTornado WarningLOXVentura72 min
Jan 10, 7:56 AM PSTSpecial Marine WarningLOX64 min
Jan 10, 10:00 AM PSTFlash Flood WarningLOXLos Angeles, Ventura6 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.